Minnesota, 2006

Damaging Winds in Minnesota, June 5, 2006

June 5, 2006 · NWS DLH · 4 events in 2 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 5, 9:50 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 5, 9:50 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1050 AM CDT MON JUN 5 2006

.UPDATE...RE-SHAPED POP AND WEATHER GRIDS FOR CURRENT WEATHER
TRENDS. ATMOSPHERE CONTINUES TO BECOME INCREASINGLY UNSTABLE
ACROSS THE WESTERN CWA WHERE SUNSHINE IS ABUNDANT. STRONG
THUNDERSTORMS CONTINUE TO DEVELOP WITH LIFT FROM INCREASING
SOUTHERLY WINDS. WILL MONITOR FOR ISOLATED SEVERE ACTIVITY. MAIN
THREAT WOULD BE LARGE HAIL WITH WEAK DEEP LAYER SHEAR PRESENT.
OTHERWISE...MORE WIDESPREAD STRONG STORMS ARE STILL EXPECTED FOR
THIS EVENING. WILL ADDRESS THIS ISSUE WITH AFTERNOON PACKAGE.

&&

.PREV DISCUSSION... (ISSUED 255 AM CDT MON JUN 5 2006)

DISCUSSION...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
DEVELOPED IN THE SW CWA JUST AFTER MIDNIGHT AND TRACKED NE THROUGH
THE EARLY MORNING. CURRENT 88D IMAGERY AND SFC OBS SHOW THE
SCATTERED STORMS EXTEND ALONG THE I-35 CORRIDOR FROM
HIBBING...SOUTH TO THE TWIN PORTS AND HINCKLEY.

NO SIGNIFICANT CHANGES TO THE FIRST THREE PERIODS OF FORECAST.
TIMING OF SFC TROUGH AND THUNDERSTORMS SEEMS TO BE ON TRACK. THE
THREAT FOR SEVERS STORMS CONTINUES FOR THIS AFTERNOON ACROSS MINNESOTA...THEN
SHIFTS EAST INTO NC WISCONSIN ON TUESDAY. MAIN THREAT WITH ANY
SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...ESPECIALLY
ACROSS THE SOUTHERN CWA.

MSAS SFC PRESSURE ANALYSIS SHOWS LITTLE MOVEMENT OF SURFACE TROUGH
OVER THE LAST 12 HRS. CURRENT POSITION OF TROUGH IS IN THE FAR NW
CORNER OF MN...EXTENDING SW INTO CENTRAL SD. AS THE TROUGH SLOWLY
PROGRESSES EAST THIS AFTERNOON...SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP IN WRN MN AND SPREAD EAST INTO THE DLH CWA
THROUGH THE AFTERNOON. APPROACHING SHORT WAVE COUPLED WITH DAYTIME
SURFACE HEATING SHOULD BE ENOUGH LIFT TO OVERCOME THE THERMAL CAP
BY EARLY AFTERNOON IN WRN CWA. MODELS INDICATE MCS DEVELOPMENT
THROUGH THE AFTERNOON AND EVENING...AND EXPECTED TO TRACK EAST
ACROSS DLH CWA WITH MEAN FLOW THROUGH THE NIGHT. DEEP LAYER SHEAR
IS LACKING WITH THE STRONGEST SHEAR FOUND TO THE SOUTH...WHERE THE
WIDESPREAD SEVERE WEATHER IS EXPECTED.

THE STRONG SOUTHERLY GULF FLOW WILL BRING MUCH NEEDED MOISTURE TO
THIS SYSTEM. THE NAM PW FIELDS REACH 1.5 IN ACROSS NRN MN THIS
EVENING...INCREASING TO 1.7 INCHES ACROSS NW WI AND INTO THE
ARROWHEAD BY MIDNIGHT. THE TROPICAL MOISTURE ALONG WITH THE NOSE
OF 925 LLJ...APPROACHING SHORT WAVE...AND MUCAPES OF AROUND 1000
J/KG SUGGESTS INGREDIENTS FOR HEAVY RAIN ACROSS FAR EC MN AND NW
WI ZONES OVERNIGHT. ATTM...THINKING THAT EVENING CONVECTION COULD
TRANSITION INTO A HEAVY RAIN SCENARIO FOR THIS AREA DUE TO THE
LACK OF STRONG SHEAR AND GOOD HIGH PCPN EFFICIENCY/RAINFALL
RATES. THIS HEAVY RAIN POTENTIAL WILL HAVE TO BE CLOSELY
MONITORED BY THE DAY SHIFT.

THE CENTRAL CONUS REMAINS IN A RING-OF-FIRE TYPE PATTERN THROUGH THE
REMAINDER OF THE WORK WEEK. THIS PUTS THE NORTHERN PLAINS IN PRIME
POSITION FOR FAST MOVING SHORT WAVES WITH MCS ACTIVITY. GFS/DGEX DO
SHOW A STRONG SHORT WAVE AROUND THE RIDGE FOR THURSDAY...ALTHOUGH
DGEX BRINGS SYSTEM FARTHER SOUTH OVER SOUTHERN MN. INTRODUCED SMALL
POPS FOR NOW AS LAST TWO GFS RUNS BRING THE BULK OF THE ENERGY
THROUGH NORTHERN MN AND WI. OTHERWISE...THE NEXT CHANCE FOR
SIGNIFICANT AND STRONG THUNDERSTORM ACTIVITY LOOKS TO COME
SATURDAY IN FAST WESTERLY FLOW ALOFT. MODELS SHOW STRONG LOW
LEVEL JET WITH GOOD SOUTHERLY FETCH AND MOISTURE ADVECTION AHEAD
OF THE MAIN COLD FRONT.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

LILES/BRANDT
Hazardous weather outlook, Jun 5, 6:03 AM CST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
703 AM CDT MON JUN 5 2006

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-061215-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
703 AM CDT MON JUN 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN
WESTERN MINNESOTA THIS AFTERNOON...SPREADING EAST OVER NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN THIS EVENING. SOME OF THESE
STORM WILL HAVE THE POTENTIAL TO BECOME SEVERE. A SLIGHT RISK OF
SEVERE STORMS EXISTS FOR ALL OF MINNESOTA TODAY AND TONIGHT. HEAVY
RAINS WITH LOCALIZED FLOODING WILL BE POSSIBLE ACROSS NORTHWEST
WISCONSIN OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED STORMS ARE AGAIN EXPECTED IN WISCONSIN ON TUESDAY. A
SLIGHT RISK OF SEVERE STORMS EXISTS FOR MUCH OF WISCONSIN
TUESDAY...WITH THE EXCEPTION OF THE FAR NORTHWEST CORNER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT.

BRANDT

The radar

The Duluth radar (KDLH), 156 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cass

When
June 5, 1:10 PM CST
Where
Cass County, 8 mi SSW of Longville
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.883, -94.267

Trees and power lines were blown down on Highway 84 between Pine River and Longville.

Thunderstorm Wind, Cass

When
June 5, 1:10 PM CST
Where
Cass County, 5 mi S of Backus
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.750, -94.500

Five-inch diameter trees were blown down.

Thunderstorm Wind, Crow Wing

When
June 5, 1:15 PM CST
Where
Crow Wing County, 4 mi E of Cross Lake
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.667, -94.033

Two 10-inch diameter pine trees were blown down.

Thunderstorm Wind, Cass

When
June 5, 1:20 PM CST
Where
Cass County, 19 mi NE of Federal Dam
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.450, -93.950

Trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518406, 5518407, 5518408, 5518409.